Potential side effects of chemotherapy for adrenal gland cancer
Side effects can occur with any type of treatment for adrenal gland cancer, but not everyone has them or experiences them in the same way. Side effects of chemotherapy will depend mainly on:
- the type of drug(s)
- the dose
- the person’s overall health
Chemotherapy kills cancer cells, but it can also damage healthy cells. Different cells and tissues in the body tolerate chemotherapy differently.
Side effects can happen any time during, immediately after, or a few days or weeks after chemotherapy. Most side effects go away after chemotherapy is finished. Late side effects can occur months or years after chemotherapy. Some side effects may last a long time or be permanent.
It is important to report side effects to the healthcare team. Doctors may also grade (measure) how severe certain side effects are. Sometimes chemotherapy doses need to be adjusted if side effects are severe.
Not all chemotherapy drugs cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of chemotherapy drugs are given.
Nausea and vomiting can occur within the first few hours after chemotherapy drugs are given and usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. Some people may have anticipatory nausea after having a few treatments, where they feel nauseated even before treatment is given because they expect to be sick. The healthcare team will prescribe medications to help manage nausea and vomiting during chemotherapy.
Nausea and vomiting, fatigue, or a buildup of waste products as cancer cells die can cause loss of appetite. Some chemotherapy drugs can cause temporary changes in taste and smell, which can make foods seem less appetizing. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after chemotherapy is important to help a person recover from treatment.
Diarrhea is an increase in the number and looseness of stools. It occurs because chemotherapy drugs often affect the cells that line the gastrointestinal tract. Many factors increase the risk of diarrhea, including the type and dose of chemotherapy drug used. Diarrhea is often worse when combinations of drugs are given. Diarrhea occurs soon after chemotherapy starts and can continue for up to 2 weeks after treatment has ended
A sore mouth (also called stomatitis or oral mucositis) occurs because of chemotherapy’s effect on cells inside the mouth. Many drugs can cause a sore mouth and it occurs more often when higher doses of drugs are used. A sore mouth occurs about a week (5–14 days) after chemotherapy starts. It often improves on its own a few weeks after treatment is finished.
Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. The healthcare team will give instructions about how often to clean and rinse the mouth and what to use. Pain medicines or special oral solutions may be needed to relieve pain
Bone marrow suppression is a condition in which one or more of the main types of blood cells are decreased.
- A low white blood cell count (neutropenia or leukopenia) increases the risk for infection.
- A low platelet count (thrombocytopenia) increases the risk for bruising and bleeding.
- A low red blood cell count (anemia) causes fatigue, paleness and malaise.
Low blood cell counts occur because of chemotherapy’s effect on blood cells made in the bone marrow. Blood counts often reach their lowest level about 7–14 days after chemotherapy. Bone marrow suppression is the most common and most serious side effect, so when it happens the dose of chemotherapy is adjusted right away or chemotherapy may have to be stopped temporarily
Fatigue causes a person to feel more tired than usual and can interfere with daily activities and sleep. It occurs for a variety of reasons. Fatigue may be caused by anemia, specific drugs, poor appetite or depression. It may also be related to toxic substances that are produced when cancer cells break down and die. Fatigue can occur days after a chemotherapy treatment cycle and may get better as time goes by. Fatigue can continue long after the person has finished their cancer treatment.
Hair loss (alopecia) is a common side effect of many, but not all, chemotherapy drugs. Hair follicles are vulnerable to chemotherapy drugs because they grow fast. The extent and duration of hair loss is unpredictable because it depends on the type and dose of drugs used and personal factors. Hair loss can occur on all parts of the body, including the face and scalp. Hair loss can begin within a few days or 2–3 weeks after chemotherapy starts. Hair usually grows back once chemotherapy treatments are over.
It is often recommended that hair not be permed, straightened, dyed or coloured during treatment. It is best to wait until new hair growth becomes established and hair returns to its original state before using these products. This may take as long as 6 months or more after treatment. Talk to the healthcare team about when it is okay to use these products again
Some chemotherapy drugs can cause minor skin changes or skin irritation. Skin changes can occur during and for some time after chemotherapy. Some reactions are redness, itching, dryness, rash or nail changes.
Skin may also be more sensitive or easily irritated by the sun during chemotherapy treatment. Protect skin from the sun by wearing a wide-brimmed hat and clothing that covers the arms and legs.
Fluid retention is a buildup of fluid in the body. It can cause the face, hands or feet to feel swollen and puffy. Fluid can build up in the lower part of the belly, which can cause bloating. Fluid buildup around the lungs and heart can cause coughing, shortness of breath or an irregular heartbeat. Let the doctor know if you gain weight quickly. Avoiding salty foods, cutting down on table salt and limiting fluids may help manage fluid retention. If you retain a lot of fluid, you may be given medicine to get rid of the extra fluid.
Constipation is when stools become hard, dry and difficult to pass. Many factors increase the risk of constipation, including the type of chemotherapy drug used, medications given with chemotherapy to relieve nausea and vomiting, and decreased fluid intake. Constipation usually occurs 3–7 days after the chemotherapy drug is given.
Many chemotherapy drugs are given by an injection, usually intravenously. After the initial needle stick to insert the needle or catheter into a vein (intravenous or IV), there is usually no discomfort or pain when IV chemotherapy drugs are given.
Sometimes drugs can escape from the vein and leak into the surrounding tissues. This is called extravasation. Some chemotherapy drugs can be very irritating if they get into surrounding tissues. These drugs are called vesicants. When these drugs get into the tissues, they can cause redness, swelling, pain, burning or stinging at the injection site. In some cases, extravasation can cause severe damage to the skin and surrounding soft tissue.
Some chemotherapy drugs can cause painful side effects, such as aching in the muscles and joints. Burning, numbness and tingling or shooting pains in the hands and feet may also occur. This may continue for a period of time after treatment is finished. The healthcare team will give instructions on what medicines to use to relieve the pain.
Some chemotherapy drugs cause eye changes, including blurry vision, watery eyes and trouble wearing contact lenses. Tell the doctor or nurse if you have changes to your eyes and ask if you can wear contact lenses while getting chemotherapy.
An allergic reaction is not a common side effect of chemotherapy, but it can happen. An allergic reaction is most likely to occur when drugs are given intravenously. It usually happens shortly after the drug is given. Although any drug can cause an allergic reaction, some chemotherapy drugs are more likely than others to cause allergic or hypersensitivity reactions.
Certain chemotherapy drugs can damage the cells of some organs in the body and cause organ damage. Steps are taken to limit the damage to healthy cells, but occasionally organ damage can occur. Whether or not organ damage occurs depends on many factors. Some of the organs that may be affected by chemotherapy include the:
- nervous system
- Nervous system damage can cause peripheral neuropathy. This is a disorder of the peripheral nerves (nerves outside the brain and spinal cord) that causes pain, numbness, tingling, burning, swelling, muscle weakness and loss of reflexes in different parts of the body.
Note: Other side effects may occur. For more detailed information on specific drugs, go to sources of drug information.
It has been easy to support the Canadian Cancer Society. Each one of us has been personally touched in some manner by cancer.
Cancer information in over a hundred languages
The Canadian Cancer Society’s Cancer Information Service (CIS) is Canada’s only national, bilingual, toll-free service that offers personalized comprehensive cancer information in over 100 languages.